The July 2007 issue of Ocular Immunology & Inflammation published a study to heighten the awareness of a potentailly life-threatening drug interaction in patients with chronic uveitis who are being concomitantly treated treated with cyclosporine for the uveitis and simvastatin for hypercholesterolemia.
Rhabdomyolysis has developed with acute renal failure from the probable interaction between these two drugs. Immediate discontinuation of simvastatin and cyclosporine seems to result in resolution of rhabdomyolysis and normalization of renal function.
Statins are associated with a dose-related risk of myopathy, myositis, and rhabdomyolysis.
Cyclosporine is a potent inhibitor of simvastain metabolism and may facilitate simvastatin-induced rhabdomyolysis.
The journal article conclusion was. "Concomitant use of statins and cyclosporine should be avoided."
We wonder, given this information, how long it will take the drug manufacturers to put this warning on both drugs.